Health QuestionsCategory: TreatmentsGoing to start Topamax
delusfemfatale asked 3 years ago

Newbie here. I have been lurking for a few months trying to get up to speed on the acronyms and lingo.
Anyway, I am supposed to see my new doc on Thursday to start taking Topamax. The previous doctor had already tried Lamictal/Lexapro and Abilify/Celexa. She stopped the Lamictal because of the herpes breakouts I was getting every couple of weeks instead of the 1 or 2 a year. The Abilify just plained sucked. It did nothing but make me a sloth.
The old doc was just not listening to me about anything. I have a family history of diabetes and obesity and she prescribed Abilify? I have read a few articles on Abilify and the risk associated with diabetes and wondered what the hell she was thinking.
Anyway, the new doc wants to try Topamax because it has worked on my biological mother (I’m adopted). We both have BD and BED. The only difference between us is that I have PTSD and these havoc wreaking bouts of rage. After reading some of the threads I will say I am somewhat optimistic but still apprehensive about this drug. At this point in my life, I will try anything. I know that he will try to prescribe an AD to take with the Topamax, I just do not want to take any more SSRI’s. Anybody have any suggestions? AD’s that are not SSRI’s? If there is such an animal. Point me in the direction of a few drugs I could research and discuss with my doc.

6 Answers
ragemaxis answered 3 years ago

Re: Going to start Topamax
antidepressants which are not SSRI’s generally are not compatible with topamax to begin with, and then are not compatible with bipolar disorder secondly, and even moreso do not work with people with rage, and even worse do not work for people with PTSD… guess why I know this.  
 
I’m a treatment resistant depression type bipolar with rage features, rapid cycling and schizoaffective with psychosis during manic cycles.  
 
Wellbutrin is the only antidepressant I ever really responded to, here’s the irony.  
 
I get crazy when I have too much dopamine.   I get depressed when I don’t have enough dopamine.   I get psychotic when I have too much dopamine.  I get rage when I have too much dopamine.   All in different receptor regions, AT THE SAME F’N TIME.
 
So.   How do I deal with this?   I take topamax, which changes the electrical hum of my brain.    Then I take l-Theanine, which keeps me out of beta brain wave states and increases my gaba juices.   Then I take l-tyrosine during the day which increases the replenishment and raw dopamine / norephinephrine across the entire brain.   Then at night I take 5-htp to increase night time serotonin / melatonin levels.  I take SAM-e as an antidepressant (so far we’re unsure on this one) and finally then at the end of the night I take a risperdol and a seroquel of whatever dose to allow me to sleep and make sure I don’t get any residual psychosis or mania from the previous steps.   Hopefully thats worn off enough (and it varies from day to day) by the next morning for me to function.    
 
Yes, all of the things i’m on cause a deleterious effect on my health which is not-so-good, like you mentioned with the abilify,  I used to be on over 1000mg a day of seroquel which is far worse diabetes risk.  But then when I factor in the chance of me dying in a hail of police bullets totally unmedicated this isn’t really a big deal.  
 
You might want to look into something like Strattera or Wellbutrin but you have to take it really really easy on either if you have ANY manic or rage tendencies.   Topamax also super super super expotentiates these effects.

Haunted_leaves answered 3 years ago

Re: Going to start Topamax
Hm…  This is a toughie…  First of all – standard disclaimer – I am not a doctor – never claimed to be, don’t want to be, wouldn’t be for all the mint chocolate chip ice cream in the world.  This is my experience only…  
 
I went to my pdoc with horrible mixed states, was diagnosed BP1 and given topamax.  He also wanted to give me an AD.  I have NEVER had ANY luck with ANY AD out there.  Paxil turned me into a tweaking monster.  Effexor gave me brain zaps, crawling skin and insomniac night wanderings that frightened my then husband to the point that he wanted to call in reinforcements.  Wellbutrin turned me into the incredible Hulk – complete with roaring and ripping shirts (which was VERY inconvenient at work).  Even Remeron – the “pot in a pill” drug – drove me into such a Krispy Kreme craving frenzy that I was about to set up a raid on the place in the middle of the night to hold them up for every creme-filled glazed wonder they had on the premisis.  Every one of them threw me into a manic state (usually EXTREMELY dysphoric with more than a hint of rage and depression)
 
So, instead of an AD, my doctor gave me Seroquel and Klonopin to balance out the Topamax.  That may be an option for you to look at if you want to avoid an AD.  AD’s aren’t for everyone.  Particularly if one is bipolar, they have to be approach with care and respect.
 
Hope this helps…
 
HL

delusfemfatale answered 3 years ago

Re: Going to start Topamax
Is Topomax equipped to deal with the depression component of BD? I had just heard that Topamax shouldn’t be the sole treatment of BD. Like I said, I am new and totally ignorant of what questions to ask (besides the obvious, side affects, etc.). I am hoping this new doc listens to my needs and symptoms more carefully. The last doc had her mind set in one direction no matter what I told her. When I told her I had started losing my hair when I was n the Lamictal, she told me that was impossible. That side affect was not “in her book.” Not that I minded a little hair loss, I got plenty.  
Thanks Haunted Leaves and Ragemaxis for your responses. I just wanted to know what was out there. You can read all the PI sheets there are on every drug, but nothing beats asking a person who has been there.
Thanks

Haunted_leaves answered 3 years ago

Re: Going to start Topamax
From my own experience, no, topamax is not really ideal for dealing with the depression side of bipolar.  It knocked my manic side in the head, but left me more than a little depressed.  I think it worked a little TOO well on the mania, leaving me balanced more toward the dark side.
 
That’s where the other two meds came in…  Now, after my baby’s birth, I’m having a bit more difficulty with depression, so my pdoc has added yet another med – lamictal – hoping to take care of that breakthrough depression and bring me balance again.

MedHead answered 3 years ago

Re: Going to start Topamax
I have BD and I just stopped taking Topomax.  I remember the first week I started it I lost like between six and eight pounds because the side effects of nausea and vomitting were so severe with me.  However, every person is different.  The truth is, I am on Lithium now for BD I and for BD II, and I feel so much better (hence the shakes and tremors) than I ever did on topomax.  I have been dealing with anorexia for nine years so of course I loved the weight loss and was the only reason I kept taking it.  SSRI’s are the only drugs I’ve known since I was thirteen so I am of no help with suggestions.  Talk with your doctor about other options besides Topomax.  I was on it for almost six months and my ups and downs were just as bad as they were before I started it.  I actually checked myself into a hospital on May 16th because I was rapid cycling so bad.  Beware of Topomax, but it might work for you because our chemistry is different.  However, my doctor said that they generally don’t prescribe Topomax for Bipolar Disorder.  Which is why I was so suprised when he put me on it.  Good luck and I hope you start feeling better.